Aa
A
A
A
Close
Birth Control (Contraception) Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Paraguard / irregular bleeding

I got paraguard installed in mid-may of this year. I experienced the typical symptoms of cramping and slight bleeding my first week and was adjusting normally. I went to my checkup to see if it was still in place and the mid-wife told me everything looked good and I should just keep checking my strings every month in case. Now I have had four periods with the paraguard and have only experience slightly more cramping/bleeding like I expected. However this last period was accompanied with irregular bleeding before and now after my period. I experienced spotting about 1.5 weeks before my last period and a couple of days before my period began. My period finished on Friday but yesterday morning I woke up with slight bleeding that went away during the day and reappeared again today, this bleeding is accompanied by slight cramping. As well as irregular bleeding, I have experienced an irritated vagina during this last period as well and thought perhaps it may have been a mild yeast infection (I am sensitive to yeast affections and get them about once every 4-5 months and they're always quite mild). However, the symptoms to what I thought may have been a yeast infection appear to have gone away except that during the times my partner and I engage in sex it I become irritated again like my skin is raw and sensitive. I know I need to go see a doctor and plan to schedule an appointment soon. However I'm currently located in South America and wanted some insight now before going to the doctor which will be in Spanish and in a medical system I'm not familiar with. Please, your advice is very much appreciated. I am 22 years old and have never been pregnant, I am wondering if this irregular bleeding/cramping is associated with an IUD explosion (although the strings appear normal and I don't feel anything else around my cervix) or if it could be accompanied because of stress (this last month has probably been the most stressful month I have experienced in a good amount of time).
2 Responses
603463 tn?1220630455
MEDICAL PROFESSIONAL
Hi!
If you were my patient, I would advise you that irregular bleeding is very common with the Paraguard IUD and usually is no cause for alarm.  If there is any possibility of pregnancy, I always recommend a pregnancy test. Otherwise I usually just take a wait and see approach.  If you can still palpate the strings and they are not any longer than usual, your IUD is most likely still in place.  An ultrasound could deteremine that with certainty.
As for the irritation, yeast sounds most likely.  I prefer to use Diflucan to treat yeast--it is a one time oral dose and works very well in most cases.  Certainly if you didn't respond to treatment for yeast, a microscopic exam of your discharge might be revealing.
Hope this helps!
Dr B
Avatar universal
Thanks for your response!

I took a pregnancy test just in case and it turned out negative.  My boyfriend called his friend who is an ob gyn, and he thinks I could have an infection due to my iud strings and recommends taking ciprofloxacin. What are your opinions on this? I know this doctor is an ob gyn but I haven't heard of any infections other than pelvic inflammatory and I know the chances are very slim because the strings are made differently now.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.